Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS Amarillo, TX

July 12, 2002Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 12, 2002, 5:43 PM CDT for Collingsworth County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 5:43 PM CDT (22:43 UTC)
Expired
Jul 12, 2002, 6:30 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS54 KAMA 122243
SVRAMA
TXC087-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN TEXAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LUTIE...OR ABOUT 9 MILES NORTH
  OF WELLINGTON...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WELLINGTON...SAMNORWOOD AND LUTIE

NICKEL SIZE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3504 10010 3509 10034 3479 10040 3476 10013

WYNNE/SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM CDT, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI JUL 12 2002

ONCE AGAIN WEAK SUMMER FRONT IS A MAJOR PLAYER (PAIN) IN
FORECAST. THE FRONT STILL RESPONSIBLE FOR FIRING CONVECTION LATE
THIS AFTERNOON AND EVENING ACROSS SECTIONS OF THE FORECAST AREA...
WILL ADD AT LEAST SLIGHT CHANCE POPS FOR ISOLATED ACTIVITY. FRONT
SHOULD FINALLY MAKE ITS WAY SOUTH TONIGHT USHERING IN SLIGHTLY COOLER
AND DRIER AIR FOR EARLY WEEKEND. THE GREAT BASIN HIGH WILL ALSO
REMAIN IN PLACE THROUGH EARLY NEXT WEEK. AVN GUIDANCE STILL WAY TOO
COOL BEHIND FRONT...SO WILL AGAIN TREND CLOSER TO FWC NUMBERS.

UPPER LOW STILL FORECAST TO RETROGRADE TO THE SOUTHWEST AND
MOVE TOWARD THE PANHANDLES BY EARLY NEXT WEEK.  EXTENDED MODELS
DIVERGE ON SOLUTIONS WITH ECMWF CENTERING THE LOW OVER THE
PANHANDLES BY WEDNESDAY.  IN ANY CASE...WE SHOULD MAINTAIN
DECENT LOW LEVEL MOISTURE FLOW AND EVEN IF LOW PUSHES WANDERS
FURTHER NORTH...NORTHWEST UPPER FLOW WOULD FAVOR MOUNTAIN STORMS
MOVING INTO THE REGION. AS A RESULT...WILL MAINTAIN CURRENT FORECAST
THINKING OF SLIGHT CHANCE POPS FOR TUESDAY AND WEDNESDAY. RIDGE
PATTERN SHOULD RETURN TO AREA FOR LATTER PERIODS OF EXTENDED...
SO WILL RETURN TO WARM...DRY FORECAST.

FCSTID = 1

AMARILLO    63 86 64 89 /  20 00 00 00
BEAVER      63 85 62 89 /  00 00 00 00
BOISE CITY  61 85 61 89 /  00 00 00 00
BORGER      64 86 64 89 /  20 00 00 00
BOYS RANCH  63 86 62 90 /  20 00 00 00
CANYON      62 85 64 88 /  20 00 00 00
CLARENDON   65 86 67 89 /  20 00 00 00
DALHART     61 86 61 89 /  20 00 00 00
GUYMON      63 86 63 90 /  00 00 00 00
HEREFORD    62 86 64 88 /  20 00 00 00
LIPSCOMB    64 85 63 88 /  00 00 00 00
PAMPA       64 85 65 88 /  20 00 00 00
SHAMROCK    65 87 68 89 /  20 00 00 00
WELLINGTON  65 88 68 89 /  20 00 00 00

.AMA...
TX...NONE.
OK...NONE.

GARCIA

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.